Back to Ask the Diabetes Team Ask the Diabetes Team

From Tokyo, Japan:

Our 8-year-old daughter was diagnosed as Type 1 diabetic 3 months ago. She is quite well balanced, in our doctor's opinion, with two daily shots of mixed insulin (30/70) at 07:30 A.M. and 16:00 P.M. Three months ago she started waking up quite often about 1-2 hours after falling asleep. At those times she speaks and does senseless things, seems confused, sometimes frightened and frustrated. We take her back to bed, and in a few seconds she falls asleep and sleeps peacefully till morning. The next morning she does not remember most of those instances. Knowing that nightmares are associated with hypoglycaemia, we immediately checked her sugar level whenever this happened, only to discover that it is always high (above 200). Moreover, this started together with the symptoms that led to the diagnosis of diabetes, about a week before insulin shots started, so the doctors we have consulted do not think these are hypo's. Until recently our daughter has always been an excellent all-night sleeper.

Can you please offer any explanation, and a possible way to prevent those instances? We will appreciate comments from other parents who had similar experiences.


I think that your daughter is suffering from "night terrors" - a common and harmless, though alarming, problem. They may be associated with distress at having become unwell with diabetes but are very common in perfectly healthy children. Unlike nightmares, children don't remember the incident next morning and after comforting they usually fall asleep again very easily. Unfortunately, it may not be possible to tell what's a night terror and what's a hypo without checking her sugar. She will grow out of this.


Original posting 14 Sep 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.